Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On the $p$th variation of a class of fractal functions


Authors: Alexander Schied and Zhenyuan Zhang
Journal: Proc. Amer. Math. Soc. 148 (2020), 5399-5412
MSC (2010): Primary 60H05, 28A80, 26A45, 60E05
DOI: https://doi.org/10.1090/proc/15171
Published electronically: September 11, 2020
MathSciNet review: 4163851
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The concept of the $p$th variation of a continuous function $f$ along a refining sequence of partitions is the key to a pathwise It么 integration theory with integrator $f$. Here, we analyze the $p$th variation of a class of fractal functions, containing both the Takagi鈥搗an der Waerden and Weierstra脽 functions. We use a probabilistic argument to show that these functions have linear $p$th variation for a parameter $p\ge 1$, which can be interpreted as the reciprocal Hurst parameter of the function. It is shown, moreover, that if functions are constructed from (a skewed version of) the tent map, then the slope of the $p$th variation can be computed from the $p$th moment of a (non-symmetric) infinite Bernoulli convolution. Finally, we provide a recursive formula of these moments and use it to discuss the existence and non-existence of a signed version of the $p$th variation, which occurs in pathwise It么 calculus when $p\ge 3$ is an odd integer.


References [Enhancements On Off] (What's this?)

References

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 60H05, 28A80, 26A45, 60E05

Retrieve articles in all journals with MSC (2010): 60H05, 28A80, 26A45, 60E05


Additional Information

Alexander Schied
Affiliation: Department of Statistics and Actuarial Science, University of Waterloo, Canada
Email: aschied@uwaterloo.ca

Zhenyuan Zhang
Affiliation: Department of Statistics and Actuarial Science, University of Waterloo, Canada
Email: z569zhan@uwaterloo.ca

Keywords: $p$th variation, Weierstra脽 function, Takagi-van der Waerden functions, pathwise It么 calculus, (non-symmetric) infinite Bernoulli convolution and its moments
Received by editor(s): July 2, 2019
Received by editor(s) in revised form: April 26, 2020
Published electronically: September 11, 2020
Additional Notes: The authors gratefully acknowledge financial support from the Natural Sciences and Engineering Research Council of Canada through grant RGPIN-2017-04054
Communicated by: Zhen-Qing Chen
Article copyright: © Copyright 2020 American Mathematical Society